Drought, Deuel
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Deuel forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.760, -96.668 (the zone’s center; the record gives no point)
The severe drought conditions from December continued across part of northeast South Dakota including the counties of Deuel, Codington, and Hamlin throughout January. The severe drought conditions would continue into February.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
The severe drought conditions from December continued across part of northeast South Dakota including the counties of Deuel, Codington, and Hamlin throughout January. The severe drought conditions would continue into February.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 31, 11:34 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1134 PM CST SAT DEC 31 2011
.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH TUESDAY MORNING
IN GENERAL...WINDS HAVE BEEN SLOW IN DEVELOPING AND PRECIPITATION
NOT AT ALL. THE GRADIENT IS STILL EXPECTED TO INCREASE WITH
50-60KTS AT H85 IN COLD ADVECTION...ALONG WITH PRESSURE RISES
TOPPING 12MB/6HRS. THE DELAY...AND WEAKENING OF WINDS ALOFT WILL
ALSO RESULT IN HIGH END ADVISORY ACROSS THE WEST...HOWEVER DECIDED
TO LEAVE HEADLINES IN TACT...EXPECTING WINDS TO PEAK LATE EVENING
THEN DIMINISH ENOUGH TO TRANSITION TO ADVISORY FOR SUNDAY.
STRATUS/FLURRIES WILL LINGER IN NORTHEAST COUNTIES ON BACK SIDE
OF SYSTEM...BUT FOR THE REST OF THE CWA SHOULD BE DRY FOR REST OF
THE PERIOD. CORE OF COLDEST AIR WILL MOVE ACROSS THE REGION SUNDAY
AFTERNOON...WITH A SURGE IN WARMER AIR ALOFT NEAR THE END OF THE
PERIOD.
.LONG TERM...TUESDAY THROUGH SATURDAY
LOOKING AT A FAIRLY BENIGN PERIOD DURING THE EXTENDED. AN UPPER
LEVEL SHORTWAVE WILL QUICKLY TRACK ACROSS THE CWA ON TUESDAY.
WEAK RIDGING THEN SETS UP AND REMAINS IN PLACE THROUGH EARLY
THURSDAY...THEN ANOTHER WAVE DROPS OVER THE REGION TOWARD THE END
OF THE PERIOD. A SURFACE FRONTAL BOUNDARY WILL TRACK ACROSS THE
CWA ON TUESDAY IN ASSOCIATION WITH THE FIRST UPPER WAVE...BUT
LOOKS TO BE VERY LITTLE MOISTURE AROUND...SO EXPECT IT WILL MOVE
THROUGH DRY. BROAD TROUGHINESS REMAIN OVER THE PLAINS THROUGH
EARLY SATURDAY...ALLOWING FOR DECENT WAA THROUGH MUCH OF THAT
TIME. H85 TEMPERATURES RISE INTO +5 TO +10 DEGREE RANGE BY
WEDNESDAY AFTERNOON...THEN INTO THE +9 TO +15 DEGREE RANGE ON
THURSDAY. THIS SET UP IS STILL LOOKING GOOD FOR POTENTIAL RECORD
BREAKING HIGH TEMPERATURES BOTH WEDNESDAY AND THURSDAY. WILL SEE
COOLER AIR MOVE BACK IN BEGINNING FRIDAY A COLD FRONT MOVES
THROUGH AND HIGH PRESSURE APPROACHES FROM THE WEST...BUT STILL
LOOKING AT ABOVE NORMAL TEMPERATURES BOTH FRIDAY AND SATURDAY.
SOME OF THE MODELS ARE HINTING AS A LITTLE PRECIPITATION ON
SATURDAY IN ASSOCIATION WITH THE SECOND UPPER WAVE...BUT STILL NOT
MUCH IN THE WAY OF MOISTURE AT THAT TIME SO HAVE OPTED TO LEAVE
THE ENTIRE EXTENDED PERIOD DRY.
&&
.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
PATCHES OF STRATUS ARE FILTERING DOWN FROM CANADA AND ARE
CURRENTLY BRINGING MVFR CIGS TO KATY. HAVE TEMPO TO COVER THESE
CONDITIONS FOR NOW AS THE CLOUDS ARE VERY FRAGMENTED AND ARE
EXPECTED TO MOVE EASTWARD AND OUT OF THE REGION QUICKLY. OTHERWISE
VFR CONDITIONS WILL PREDOMINATE THROUGH SUNDAY. NORTHWEST WINDS OF
20 TO 25 KTS WILL CONTINUE TO BE GUSTY THROUGH SUNDAY MORNING
ESPECIALLY ALONG THE COTEAU.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 1 PM CST /NOON MST/ SUNDAY FOR CAMPBELL-
CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY-
WALWORTH.
WIND ADVISORY UNTIL 6 PM CST SUNDAY FOR BROWN-BUFFALO-CLARK-
CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HYDE-
MARSHALL-MCPHERSON-ROBERTS-SPINK.
MN...WIND ADVISORY UNTIL 6 PM CST SUNDAY FOR BIG STONE-TRAVERSE.
&&
UPDATE...WISE
SHORT TERM...CONNELLY
LONG TERM...PARKIN
AVIATION...WISE
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 433 AM CST SAT DEC 31 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 433 AM CST SAT DEC 31 2011 /333 AM MST SAT DEC 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS AROUND 60 MPH WILL BE POSSIBLE THIS AFTERNOON FOR LOCATIONS ALONG THE MISSOURI RIVER. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUST AROUND 45 MPH WILL BE POSSIBLE FOR THE REST OF THE AREA. THESE WINDS ARE EXPECTED TO DIMINISH TONIGHT...ONLY TO INCREASE BY SUNDAY MORNING. PERIODS OF LIGHT FREEZING RAIN AND SNOW WILL BE POSSIBLE TODAY. NO ICE OR SNOW ACCUMULATION IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COMBINATION OF LOWER RELATIVE HUMIDITIES AND STRONG WINDS WILL PROMOTE VERY HIGH FIRE DANGER ACROSS THE ENTIRE AREA FOR NEW YEARS DAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361072, 361073, 361074.